Kansas, 2009

Hail and Damaging Winds in Kansas, April 26, 2009

April 26, 2009 · NWS DDC · 24 events in 6 counties and zones

Thunderstorms redeveloped during the late morning and continued into the afternoon as they moved southeast. Hail and wind reports were numerous along with heavy rainfall which produced some flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms redeveloped during the late morning and continued into the afternoon as they moved southeast. Hail and wind reports were numerous along with heavy rainfall which produced some flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 26, 2:45 AM CST, 8 hours earlier.

Area forecast discussion, Apr 26, 2:45 AM CST, 8 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
345 AM CDT SUN APR 26 2009

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGE WILL BE THE SEVERE WEATHER POTENTIAL
FOR THIS AFTERNOON AND TONIGHT.

A FAIRLY COMPLICATED PATTERN WILL MAKE FOR A TRICKY FORECAST
TODAY. SURFACE ANALYSIS SHOWS A FRONTAL BOUNDARY STRETCHING FROM
THE EXTREME NORTHERN TEXAS PANHANDLE THROUGH MEDICINE LODGE AND
ON INTO NORTHEAST KANSAS. THE EASTERN PART OF THIS BOUNDARY HAS
BEEN SLOWLY LIFTING NORTH INTO SOUTH CENTRAL KANSAS EARLY THIS
MORNING WITH SLOWLY RISING TEMPERATURES FROM DODGE CITY SOUTHEAST
TO MEDICINE LODGE. FARTHER WEST...WINDS HAVE BACKED AROUND TO THE
NORTH IN RESPONSE TO A SHORT WAVE DISTURBANCE LIFTING OUT OF
COLORADO INTO NEBRASKA EARLY THIS MORNING.

BOTH THE GFS AND NAM HAVE BEEN STRUGGLING WITH THE SURFACE
FEATURES EARLY THIS MORNING. WHILE THE NAM PICKED UP ON THE
SURFACE RESPONSE TO THE EXITING SHORTWAVE...IT SEEMS TO BE A
LITTLE TOO AGGRESSIVE WITH THE SOUTHEASTWARD EXTENT OF THE FRONT
TODAY AS IT MOVES IT TO NEAR MEDICINE LODGE THIS AFTERNOON. THE
GFS HAS THE FRONT FROM HAYS TO ELKHART AT 18Z WHICH SEEMS A LITTLE
TOO FAR WEST GIVEN THE CURRENT CONDITIONS. THINK THE FRONT COULD
SET UP FROM GREAT BEND TO NEAR DODGE CITY AND ASHLAND BY EARLY
AFTERNOON BUT DO NOT HAVE A HUGE AMOUNT OF CONFIDENCE IN THAT
IDEA.

THE MODELS CONTINUE TO SHOW THE AREA COMING UNDER THE RIGHT
ENTRANCE REGION OF AN UPPER LEVEL JET STREAK. WITH THE INCREASED
UVV OVERHEAD...THINK THAT THUNDERSTORMS COULD BE INITIATING BY
EARLY AFTERNOON ALONG THE FRONTAL BOUNDARY AS WELL AS FARTHER
SOUTH ALONG THE INTERSECTING DRYLINE IN THE EAST TEXAS PANHANDLE.
WITH THE UPPER FLOW BECOMING MORE MERIDIONAL WITH TIME AHEAD OF
THE APPROACHING WAVE OVER THE WESTERN CONUS WE SHOULD SEE A PERIOD
OF SEVERAL HOURS WITH STORMS DEVELOPING AND MOVING NORTHEAST ALONG
THE BOUNDARY. WILL HAVE TO WATCH FOR AREAS OF HEAVY RAIN/POSSIBLE
FLOODING AS PW VALUES RISE TO 1.5 INCHES INTO SOUTH CENTRAL KANSAS
THIS AFTERNOON.

THE OTHER CONCERN I HAVE IS THE POTENTIAL FOR RED FLAG CONDITIONS
OVER THE FAR SOUTHWEST CWA THIS AFTERNOON. MODEL SOUNDINGS FROM
THE NAM AND GFS SHOW THE ATMOSPHERE BECOMING WELL MIXED THIS
AFTERNOON. THIS WILL BE DEPENDANT ON WHETHER THE FRONTAL BOUNDARY
CAN MIX OUT THERE THIS AFTERNOON. FOR NOW WILL NOT GO WITH ANY
HEADLINE BUT WILL MENTION THE POSSIBILITY IN THE FWF AND HWO.

THE UPPER SYSTEM APPROACHING FROM THE WEST WILL MOVE EAST OVER THE
CENTRAL HIGH PLAINS LATE TONIGHT AND MONDAY. THIS SHOULD BRING AN
END TO PRECIPITATION CHANCES ACROSS SOUTHWEST KANSAS BY MIDDAY MONDAY.

GERARD

DAYS 3-7...

ALL THE MODELS, INITIALLY STARTING WITH THE ECMWF, HAVE BACKED AWAY
FROM THE EXPLOSIVE SEVERE WEATHER SCENARIO ADVERTISED FOR THE WEDNESDAY
TO FRIDAY TIME FRAME. THE MODELS NOW SHEAR OUT THE SYSTEM ACROSS
THE NORTHERN PLAINS, WITH A COLD COOL UPPER VORTEX SLIDING INTO SE
CANADA AND THE GREAT LAKES BY LATE WEEK. A MINOR WAVE MAY BRING A
ROUND OF SHOWERS BY WEDNESDAY. A MID LEVEL BAROCLINIC ZONE WILL
BECOME ESTABLISHED BY LATE WEEK. AMPLE LOW LEVEL MOISTURE AND WEAK
WARM ADVECTION COULD RESULT IN A FEW SHOWERS ON FRIDAY. MAXES WERE
LOWERED FOR FRI-SAT AS COOL HIGH IS EXPECTED TO NOSE DOWN THE
PLAINS. THE CANADIAN/ECMWF BRING A FAIRLY STRONG SHORTWAVE TROUGH
INTO THE PLAINS BY SATURDAY ALONG WITH ANOTHER CHANCE OF STORMS.

&&

.AVIATION...

IFR/LIFR CIGS WILL PERSIST AT GCK/HYS/DDC THROUGH 12-14Z IN A WARM
ADVECTION PATTERN BEFORE GRADUALLY IMPROVING THEREAFTER. DDC IS
VERY CLOSE TO THE SFC WARM FRONT AS OF 8Z AND MAY FLUCTUATE BETWEEN
MVFR AND IFR THIS MORNING BEFORE IMPROVING BY MID MORNING.

FINCH

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  73  51  63  40 /  50  50  20  10
GCK  70  46  62  39 /  30  40  10  10
EHA  74  45  68  41 /  20  30   0  10
LBL  74  46  67  42 /  30  40   0  10
HYS  71  47  60  36 /  50  60  30   0
P28  76  58  65  43 /  60  60  30  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN02/24
Hazardous weather outlook, Apr 26, 5:23 AM CST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
623 AM CDT SUN APR 26 2009

KSZ030-031-043>046-061>066-074>081-084>090-271115-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
623 AM CDT SUN APR 26 2009 /523 AM MDT SUN APR 26 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS DEVELOPING EARLY THIS MORNING FROM KINSLEY TO LARNED
WILL BE CAPABLE OF PRODUCING LARGE HAIL AND LOCALLY HEAVY RAIN
ALONG WITH STRONG WINDS. THESE STORMS SHOULD MOVE OFF TO THE
NORTHEAST AFTER SUNRISE.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP TODAY OVER PARTS OF
SOUTHWEST KANSAS. STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS. IN ADDITION...SOME OF THE STORMS
WILL BE CAPABLE OF PRODUCING TORNADOES LATER THIS AFTERNOON AND EVENING. THE
BEST CHANCE FOR SEVERE STORMS WILL BE ALONG AND EAST OF A LINE
FROM HAYS THROUGH DODGE CITY AND MEADE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED EARLY THIS MORNING AROUND KINSLEY AND
LARNED AND LATER TODAY IN THE AREAS EAST OF A LINE FROM HAYS TO
DODGE CITY AND MEADE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

In the hours before

Local storm report, Apr 26, 5:08 AM CST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
608 AM CDT SUN APR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     HAIL             3 W LARNED              38.18N 99.16W
04/26/2009  E1.00 INCH       PAWNEE             KS   LAW ENFORCEMENT

&&

JFINCH
Local storm report, Apr 26, 5:10 AM CST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
610 AM CDT SUN APR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 AM     HAIL             8 NNW LARNED            38.29N 99.16W
04/26/2009  E1.00 INCH       PAWNEE             KS   CO-OP OBSERVER

&&

JFINCH
Special weather statement, Apr 26, 10:18 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1118 AM CDT SUN APR 26 2009

KSZ080-261700-
KIOWA-
1118 AM CDT SUN APR 26 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIOWA COUNTY...

AT 1118 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF WILMORE...MOVING NORTHEAST
AT 25 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3760 9929 3759 9901 3738 9924 3738 9940
TIME...MOT...LOC 1618Z 220DEG 20KT 3742 9930

RUSSELL

The radar

The Dodge City radar (KDDC), 76 km away, was scanning. The volume nearest the first event began at 16:45 UTC.

Open the radar archive at this moment

Event by event

17 hail, 4 heavy rain, 3 thunderstorm wind. Local standard time, as filed.

Hail, Comanche

When
April 26, 10:45 AM CST
Where
Comanche County, Protection
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.200, -99.480

Hail, Comanche

When
April 26, 10:45 AM CST
Where
Comanche County, 6.2 mi WNW of Coldwater
Measured
0.75 in hail
Reported by
Airplane Pilot
Coordinates
37.290, -99.440

Hail, Comanche

When
April 26, 10:50 AM CST
Where
Comanche County, 7.79 mi NW of Coldwater
Measured
1 in hail
Reported by
Public
Coordinates
37.350, -99.430

Hail, Comanche

When
April 26, 11:13 AM CST
Where
Comanche County, 4.84 mi N of Protection
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
37.270, -99.480

The hail broke windows of area homes.

Hail, Comanche

When
April 26, 11:15 AM CST
Where
Comanche County, 4.15 mi N of Protection
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.260, -99.480

The ground was covered with pea to golf ball sized hail.

Hail, Comanche

When
April 26, 11:15 AM CST
Where
Comanche County, 2.14 mi NNW of Coldwater
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
37.300, -99.340

Hail, Comanche

When
April 26, 11:15 AM CST
Where
Comanche County, 4.46 mi NNE of Protection
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.260, -99.450

The spotter also observed rotation in the clouds.

Hail, Clark

When
April 26, 11:27 AM CST
Where
Clark County, 2.84 mi ENE of Sitka
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.190, -99.620

Hail, Comanche

When
April 26, 11:42 AM CST
Where
Comanche County, 3.9 mi WNW of Coldwater
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.300, -99.390

Hail, Kiowa

When
April 26, 12:24 PM CST
Where
Kiowa County, 2.15 mi NE of Haviland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.640, -99.070

Hail, Stafford

When
April 26, 12:40 PM CST
Where
Stafford County, 0.69 mi S of Stafford Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
37.940, -98.650

Hail, Pratt

When
April 26, 1:00 PM CST
Where
Pratt County, 3.45 mi N of Springvale
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.570, -98.950

Thunderstorm Wind, Pratt

When
April 26, 1:00 PM CST
Where
Pratt County, 3.45 mi N of Springvale
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.570, -98.950

Hail, Comanche

When
April 26, 1:04 PM CST
Where
Comanche County, 0.88 mi SW of Coldwater
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.260, -99.340

Hail, Pratt

When
April 26, 1:28 PM CST
Where
Pratt County, 5.47 mi W of Cullison
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.630, -99.000

Heavy Rain, Stafford

When
April 26, 1:56 PM CST
Where
Stafford County, 4.36 mi W of Leesburg
Reported by
Public
Coordinates
37.900, -98.760

The area ditches were nearly full of rainfall.

Thunderstorm Wind, Kiowa

When
April 26, 2:00 PM CST
Where
Kiowa County, 2.97 mi SSW of Wellsford
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.580, -99.050

The observer also reported 4 inches of rainfall.

Heavy Rain, Kiowa

When
April 26, 2:13 PM CST
Where
Kiowa County, 8.25 mi WSW of Belvidere
Reported by
Trained Spotter
Coordinates
37.390, -99.210

There was flooding reported on Mule Creek where rainfall was measured at 5.91.

Hail, Kiowa

When
April 26, 2:15 PM CST
Where
Kiowa County, 0.88 mi SW of Wellsford
Measured
0.88 in hail
Reported by
Public
Coordinates
37.610, -99.040

Heavy Rain, Comanche

When
April 26, 3:27 PM CST
Where
Comanche County, 2.65 mi NE of Coldwater Stark Arpt
Reported by
Trained Spotter
Coordinates
37.300, -99.290

Rainfall of 2.15 inches was reported with lots of flowing water around.

Hail, Comanche

When
April 26, 3:29 PM CST
Where
Comanche County, 16.18 mi ESE of Buttermilk
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.030, -99.050

There was a lot of pea to penny sized hail.

Thunderstorm Wind, Barber

When
April 26, 3:56 PM CST
Where
Barber County, 8.93 mi E of Aetna
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.100, -98.810

Winds were at least 60 mph with dime sized hail also reported.

Hail, Barber

When
April 26, 4:15 PM CST
Where
Barber County, 4.69 mi SSW of Medicine Lodge
Measured
0.75 in hail
Reported by
Public
Coordinates
37.220, -98.620

Heavy Rain, Barber

When
April 26, 9:00 PM CST
Where
Barber County, 1.1 mi E of Kiowa Arpt
Reported by
Trained Spotter
Coordinates
37.020, -98.480

Rainfall of 2.41 was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168597, 168598, 168599, 168600, 168601, 168602, 168604, 168607, 168603, 168605, 168608, 168606, 168609, 168610, 168611, 168613, 168614, 168612, 168618, 168615, 168619, 168616, 168620, 168617.